Alert archive / South Dakota / River Flood Warnings in 2019
River Flood Warning 88, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Mar 18, 2019, 10:15 PM CDT for Brookings County, South Dakota. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2019, 10:15 PM CDT (03:15 UTC)
- Expired
- Apr 8, 2019, 10:15 PM CDT
- In force
- 21 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Medary Creek near Medary (MDYS2).
- Action stage
- 1587 ft
- Minor stage
- 1588 ft
- Moderate stage
- 1589 ft
- Major stage
- 1591 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 18, 6:30 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Mar 18, 6:30 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 630 PM CDT Mon Mar 18 2019 .SHORT TERM...(This evening through Tuesday) Issued at 303 PM CDT Mon Mar 18 2019 Northwesterly upper-level flow continues over the area, with temperatures continuing around seasonal normals for the next 24 hours. A shortwave trough will move through overnight into Tuesday, bringing increased clouds and light precipitation to portions of the area. Light and spotty precipitation is possible during the day Tuesday, mainly confined to areas south of I-90, along the Missouri River corridor in southeastern South Dakota and northwest Iowa. Rainfall amounts range from a sprinkle to a tenth of an inch. These light showers exit the area during the evening Tuesday. .LONG TERM...(Tuesday night through Monday) Issued at 303 PM CDT Mon Mar 18 2019 The large-scale pattern of a ridge over the western U.S. and a trough over the eastern U.S. continues through the work week. This will translate to temperatures that slowly increase by a few degrees each day. High temperatures in the 50s are likely by Friday into the weekend. The dry northwesterly flow pattern lasts through Friday, after which time, a large cut-off low pressure looks to progress through the ridge, bringing increased clouds and chances for rainfall. Rainfall amounts are low confidence at this time, as atmospheric models show a wide variety of potential scenarios. Overall, the heavier precipitation looks to stay south of the Sioux Falls area. For the forecast, have stuck with a consensus blend of model data, which brings increasing rain chances for Saturday and Sunday. It's worth noting that overnight temperatures during the weekend will be above freezing, accelerating snowmelt for areas that still have a lot of liquid stored in the snow. This will likely mean continuing flooding issues, as rain on snow with warm air temperatures and frozen ground will again provide an influx of water into rivers and streams. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 630 PM CDT Mon Mar 18 2019 VFR conditions across the region this evening, with ceilings expected to lower into MVFR-IFR range late tonight-Tuesday, with scattered showers possible near/south of I-90 after midnight through the end of this TAF period. Rain will generally be light, but may cause periods of MVFR visibility through the Missouri River Valley. Elsewhere, early morning valley fog may reduce visibility into MVFR-IFR range at KHON around and slightly after daybreak Tuesday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...JH
Hazardous weather outlook, Mar 18, 3:15 AM CDT, 19 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 315 AM CDT Mon Mar 18 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-190815- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 315 AM CDT Mon Mar 18 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Flooding from recent rain and snow melt will continue. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A gradual warm up of temperatures is expected this next week. This will likely lead to additional snow melt, and additional rises of area streams and rivers. Stay tuned to area flood statements for additional information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 10:48 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 9 days |
| Mar 18, 9:42 PM CDT | River Flood Warning | FSD | O'Brien | 21 days |
| Mar 18, 9:42 PM CDT | River Flood Warning | FSD | Clay, O'Brien | 21 days |
| Mar 18, 9:42 PM CDT | River Flood Warning | FSD | Pipestone | 21 days |
| Mar 18, 10:15 PM CDT | River Flood Warning | FSD | Murray | 49 days |
Nearby
River Flood Warnings in South Dakota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.